Whenever emergency physicians prescribe drugs for children, the potential exists to make mistakes. A lot has been written about medication errors and how to lower your risk of making them.
How to avoid a few common mistakes EPs make when prescribing medications for children.
Whenever emergency physicians prescribe drugs for children, the potential exists to make mistakes. A lot has been written about medication errors and how to lower your risk of making them. Let’s talk specifically about reducing your risk of medication errors when working with children.
The good news is that children are far less likely than adults to be taking a lot of different medications. This makes some of the common adult medication errors less likely. However, you still need to think about medication interactions with each other and with the patient’s diet. Here are some things that you should keep in mind when prescribing for children:
Getting the dose wrong
Prescribing in pediatrics is a perpetual math exercise. Almost everything is dosed as mg/kg. One common way to mess up is to accidentally use the weight in pounds, instead of in kilograms. That is a pretty direct path to accidental overdose.
To avoid this, get some numbers in your head about what the average kid should weigh.
- Newborn: about 3 kg
- 12 month-old: about 10 kg
- 4 year-old: between 15 and 20 kg
- 9 year-old: about 30 kg
- 14 year-old: about 50 kg
With this in mind, you can do a quick mental check when you get the nurse’s note reporting the weight of a 13-month-old male as “22”. Take a look; unless he is enormous, that 22 is in pounds, not kilograms, and you’d better convert that before you dose anything.
Another way to get the math wrong is to set up the dosage as a 2-step exercise, as in “30 mg/kg/day divided TID.” First, you are supposed to multiply, then divide. Bring on the calculator. It’s faster to convert that to the 1-step version. Notice that “30mg /kg/day divided TID” is the same as “10 mg/kg/dose.” No sweat to do the math there; you are much less likely to mess up with this approach.
A simple solution to avoid the pounds to kilograms conversion is to make certain all weights obtained at triage are measured and recorded in kilograms. Actually, the Joint Commission recognized this as a patient safety issue, releasing issue 39 on April 11, 2008. This sentinel event alert stated, “kilograms should be the standard nomenclature for weight on prescriptions, medical records and staff communications.”
What other issues exist with dosing errors in pediatrics? One old and one new come to mind. The old one is under-dosing with the use of the “teaspoon.” Commonly, the household teaspoon has been considered the equivalent of 5cc. However, Hyam, et al., in 1989, determined that most teaspoons only contain 2-3cc, resulting in frequent under-dosing. Parents need to be made aware of this. An alternative means of measurement, oral syringe or dosing cup, should be provided or at least recommended. (Hyam E, et al. Fam Pract 6(3):221, September 1989)
The newer source is from the tried and true Broselow tape. Basing patient weights on the measured length of the patient has been trusted for decades. However, it has been discovered recently that in obese children, such measurements do not correlate with the patient’s weight. This also results in under-dosing. (Rosenberg M. Comparison of Broselow tape measurements versus physician estimations of pediatric weights (The American Journal of Emergency Medicine; April, 2010).
Failing to account for over the counter medications
Kids come in all the time with some combination of fever, cough and congestion. You diagnose a cold, reassure the parents and send them home with directions to use acetaminophen or ibuprofen for fever. Fine, except that they may also be using some cough or cold preparation they bought at the drugstore. These frequently contain acetaminophen. The parents who give their child a dose of Tylenol plus a spoonful of cough syrup may be double dosing the acetaminophen without realizing it. Warn them about that before you send them home. You just might prevent an accidental poisoning.
Giving a medication that is unsafe for the child’s age
There are some drugs that are contraindicated in young children. Here are a few medicines that are in the common ED repertoire that you want to avoid based on the age of the patient
- No cough/cold products under age 2
- No phenergan under age 2
- No ibuprofen under age 2 months
- No ketamine under age 3 months
Adderall and inderal may sound alike, but that is about all they have in common. This can be just as much of a problem in pediatrics as it is with adult patients.
Some systemic approaches to reduce medication errors
A lot of EDs now have electronic ordering systems that will keep you from ordering the wrong dose of a drug once the patient’s weight has been entered. You still need to make sure that weight is correct. Again, that 22 kilogram 13-month-old had better be huge or else you are dealing with pounds accidentally entered as kilograms. Per the Joint Commission, all pediatric patient weights should be communicated in kilograms.
Get your staff to switch all the scales to kilograms and remind them to record the weight only in kilograms. But don’t expect that to get you entirely off the hook. Sometimes the nurse may use the parental report for weight and that is seldom in kilograms.
If you are writing orders, you can reduce errors by making sure that three things are on the order sheet:
- The patient’s weight in kilograms
- The patient’s medication allergies
- Next to every medication ordered, in parentheses, the dose you intend to give in mg/kg
Good luck and happy prescribing.
Amy Levine, MD, is an associate professor of pediatric emergency medicine at UNC Chapel Hill.